Viagra® May Be Linked to Deadly Form of Skin Cancer

by Staff Blogger | September 11th, 2017

Millions of men in the United States have been prescribed Viagra® (sildenafil citrate) since it was approved by the U.S. Food and Drug Administration and released for sale in March 1998. Upon its release, its list of side effects included symptoms like headaches, flushing, upset stomach, nasal congestion, back pain, and nausea.

However, a 2014 study involving nearly 26,000 patients conducted by the Department of Dermatology at Warren Alpert Medical School at Brown University found that those taking drugs containing sildenafil, including Viagra and a common hypertension drug called Revatio®, are 84 percent more likely to develop melanoma—a potentially deadly form of skin cancer.

The study says that the increased risk may be due to the drugs’ effects on patients’ genetic pathways, giving skin cancers an opportunity to become more aggressive and potentially life-threatening. Skin cancers including melanoma can be difficult to detect, and patients who don’t have frequent physical examinations may not know they have developed skin cancer until the disease has progressed and spread to other parts of their bodies.

At Ponce Law, we believe that people who were harmed or exposed to risks by prescription medications shouldn’t have to worry about paying for their medical bills and lost wages. If you or someone you love developed skin cancer after taking Viagra, we want to help.

Contact our Nashville drug injury lawyers today for a free consultation.